Thunderstorm Wind, Douglas
- When
- July 22, 12:21 AM CST
- Where
- Douglas County, 1.46 mi NNW of East End
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.700, -92.060
A large tree limb fell onto a garage.
Southerly winds brought hot and muggy weather conditions to the northern Plains and Upper Midwest, including northwest Wisconsin, on Monday (July 21st). A low pressure system was located in north central South Dakota by Monday evening, and its stationary front extended to the northeast through eastern North Dakota and Northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Southerly winds brought hot and muggy weather conditions to the northern Plains and Upper Midwest, including northwest Wisconsin, on Monday (July 21st). A low pressure system was located in north central South Dakota by Monday evening, and its stationary front extended to the northeast through eastern North Dakota and Northwest Wisconsin. Temperatures were in the middle 80s to low 90s in the warm sector, and the combination of dew point temperatures in the upper 60s to middle 70s resulted in heat indices in the 90s to 100s. Thunderstorms developed during the late afternoon and early evening in western North Dakota and formed a mesoscale convective complex. This MCV then became a derecho Monday evening as it moved and bowed east through eastern North Dakota and then northern Minnesota and northern Wisconsin late Monday and early Tuesday (July 22nd). This derecho brought winds of at least 50 to 70 mph to parts of northwest Wisconsin, which caused damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 21, 8:54 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 954 PM CDT MON JUL 21 2014 .UPDATE... ISSUED AT 952 PM CDT MON JUL 21 2014 LATEST REGIONAL RADAR IMAGERY SHOWS A LARGE LINE OF STORMS...CURRENTLY PRODUCING DAMAGING WINDS...TRACKING EAST OVER THE NW HALF OF MN. THESE STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST ACROSS THE NORTHLAND OVERNIGHT. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NE MINNESOTA...THE NORTH SHORE OF WESTERN LAKE SUPERIOR...AS WELL AS DOUGLAS AND BURNETT COUNTIES IN FAR NW WISCONSIN. THE WATCH IS IN EFFECT UNTIL 400 AM. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 434 PM CDT MON JUL 21 2014 HOT AND HUMID OUT THERE TODAY...WITH THE WARMEST TEMPERATURES WE HAVE HAD ALL YEAR COMBINED WITH DEWPOINTS IN THE LOW 70S. HEAT INDEXES OVER THE SOUTHWEST PARTS OF THE CWA HAVE BEEN IN THE 95 TO 105 SO FAR TODAY...WITH EVEN DULUTH IN THE UPPER 80S WITH A HEAT INDEX FROM 95- AROUND 100. THIS AIRMASS IS AFFECTING MOST OF NORTHERN MINNESOTA...WISCONSIN AND THE EASTERN DAKOTAS. A STRONG SURFACE LOW OVER NORTHWEST SOUTH DAKOTA IS ASSOCIATED WITH A WARM FRONT THAT EXTENDS FROM IT NORTHEAST ACROSS NORTH DAKOTA AND FAR NORTHERN MINNESOTA AND ON UP INTO ONTARIO. A STRONG UPPER LEVEL JET IS UP OVER SOUTHERN CANADA...WITH SOME STRONG WESTERLIES AT THE MID LEVELS OVER MUCH OF THE NORTHERN PLAINS STATES. OUR WARM SECTOR HAS DEVELOPED CAPE VALUES IN THE 3-5 THOUSAND J/KG IN THIS AIRMASS...BUT AN EML OVER THIS SAME AREA HAS PLACED A CAP OVER MUCH OF MINNESOTA AND GENERALLY SOUTH OF THE FRONT. DEEP CONVECTION HAS FORMED OVER WESTERN NORTH DAKOTA AND IS PRODUCING SEVERE WEATHER THERE...WHERE THE INSTABILITY WEAKEST CAP AND BEST FORCING ARE. TONIGHT WILL BE VERY VERY INTERESTING CONVECTION WISE...WITH THE MAIN CONCERNS THE TRACK AND TIMING OF THE SEVERE MCS THAT WILL MOVE ACROSS THE CWA TONIGHT. CURRENT CONVECTION CAN BE EXPECTED TO CONTINUE TO GROW AND MOVE EAST...LIKELY ACCELERATING FOR THE NEXT SEVERAL HOURS. THIS CONVECTION CAN BE EXPECTED TO GET INTO THE WESTERN PORTIONS OF THE FORECAST AREA SOMETIME BETWEEN 7 AND 10 PM THIS EVENING...THEN CONTINUING EAST ACROSS THE FORECAST AREA. DAMAGING WINDS LOOK LIKELY...WITH LARGE HAIL A SECONDARY POSSIBILITY THOUGH WITH ALL THIS HEAT AROUND WEB BULB ZEROS ARE A BIT HIGH. FOR NOW...IT LOOKS LIKE THE MAIN AXIS OF STRONG STORMS WILL RUN RIGHT ACROSS THE CENTER OF THE FORECAST AREA...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THAT AREA. THUS...IT LOOKS LIKE THE ENTIRE FORECAST AREA IS LOOKING AT A SHOT OF SHOWERS AND THUNDERSTORMS...WITH THE NORTHERN AND CENTRAL CWA GETTING A PERIOD OF HEAVY RAIN. AM CARRYING CATEGORICAL POPS FOR NEARLY THE WHOLE CWA OVERNIGHT. AS FOR TEMPERATURES...HIGH HEAT INDEX VALUES TO CONTINUE INTO THIS EVENING WITH THE HIGH DEWPOINTS ONLY TO RISE THE NEXT FEW HOURS AS POOLING AHEAD OF THE BOUNDARY APPROACHES. THE CONVERGENCE NEAR THE BOUNDARY ALONG WITH WARM AIR ADVECTION TO ALSO KEEP TEMPERATURES WARM INTO THE EVENING HOURS. THUS...THE HEAT ADVISORY WILL NOT LIKELY BE CANCELLED EARLY...AND MAY EVEN NEED TO BE EXTENDED IF TEMPERATURES STAY UP THROUGH SUNSET. OVERNIGHT MIN TEMPS TO REMAIN MILD WITH LOWS IN THE MID 60S TO LOW 70S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 434 PM CDT MON JUL 21 2014 THERE COULD BE LINGERING RAIN AND ISOLATED THUNDER TUESDAY IN THE WAKE OF THE STORM COMPLEX THAT WILL LIKELY SWEEP THROUGH THE NORTHLAND TONIGHT. THERE COULD BE HEAVY RAINFALL OVER NE MINNESOTA NORTH OF HIGHWAY 2...SUCH AS THE IRON RANGE AND THE ARROWHEAD. THE CHANCES OF SHOWERS AND STORMS WILL GRADUALLY SHIFT EAST THROUGH THE DAY...AND CLEARER SKIES WILL DEVELOP AND SPREAD EAST. HIGH PRESSURE IS EXPECTED TO PROVIDE THE MIDDLE OF THE WEEK WITH DRY AND COOLER WEATHER. THE MODELS INDICATE A MID LEVEL RIDGE WILL DEVELOP OVER THE HIGH AND CENTRAL PLAINS LATER THIS WEEK...AND AN UPPER LEVEL LOW OVER THE PACIFIC NW WILL GET OFF AS IT LIFTS INTO SOUTHERN ALBERTA AND WITH THE UPPER LOW AND ITS SURFACE REFLECTION COULD SWING THROUGH THE NORTHLAND OVER THE WEEKEND AND BRING A PERIOD OF CHANCES FOR SHOWERS AND STORMS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 714 PM CDT MON JUL 21 2014 VFR WITH SCT LOW CLOUDS THIS EVENING. STRONG/SEVERE THUNDERSTORMS WILL SPREADING EAST ACROSS THE FORECAST AREA AFTER 03Z. THE STORMS ARE EXPECTED TO MOVE INTO THE KINL/KBRD AREA AROUND 04Z...REACH KDLH/KHIB AROUND 06Z...THEN TRACK OVER NORTHERN WISCONSIN AND IMPACT THE KHYR AREA AFTER 09Z. ANY STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 KT...DAMAGING HAIL...AND TORRENTIAL RAINFALL. THE GREATEST THREAT FOR SEVERE STORMS WILL BE IN THE KBRD/KINL/KHIB AREAS. CEILINGS WILL LOWER TO MVFR/IFR WITH THE ARRIVAL OF THE STORMS...PERSISTING INTO TUESDAY MORNING WITH FOG/BR AND SHOWERS LINGERING INTO TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DLH 68 78 55 73 / 90 50 0 0 INL 65 76 52 75 / 90 40 0 0 BRD 70 81 57 78 / 80 30 0 0 HYR 73 82 55 76 / 70 60 0 0 ASX 70 79 54 71 / 80 80 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && UPDATE...GRANING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 806 PM CDT MON JUL 21 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230115- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 806 PM CDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST ACROSS THE NORTHLAND OVERNIGHT. THE STORMS ARE EXPECTED TO REACH THE INTERNATIONAL FALLS AND BRAINERD AREAS AROUND 1000 PM...MOVE INTO THE HIBBING AND TWIN PORTS AREA AROUND MIDNIGHT...THEN TRACK OVER NORTHERN WISCONSIN THROUGH THE EARLY MORNING HOURS. ANY STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THE OPPORTUNITY FOR MORE STORMS ARRIVES THURSDAY NIGHT AND LASTS THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE ITASCA COUNTY SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED TO CALL IN ANY STORM REPORTS OVERNIGHT. LSZ121-140>148-230115- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 806 PM CDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL TRACK OVER WESTERN LAKE SUPERIOR MAINLY AFTER MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AND HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL LINGER OVER WESTERN LAKE SUPERIOR TUESDAY MORNING. THE OPPORTUNITY FOR MORE STORMS ARRIVES FOR THE WEEKEND. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1254 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM NON-TSTM WND DMG HILL CITY 46.99N 93.60W
07/22/2014 AITKIN MN AMATEUR RADIO
8 INCH DIAMETER TREE DOWN BLOCKING HIGHWAY 169. POWER
OUTAGE.
1247 AM TSTM WND DMG 5 E SQUAW LAKE 47.63N 94.03W
07/22/2014 ITASCA MN AMATEUR RADIO
DEAD TREE 14 TO 16 INCHES IN DIAMETER DOWN.
&&
KKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
107 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM TSTM WND DMG HILL CITY 46.99N 93.60W
07/22/2014 AITKIN MN AMATEUR RADIO
8 INCH DIAMETER TREE DOWN BLOCKING HIGHWAY 169. POWER
OUTAGE.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
110 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM TSTM WND GST AITKIN 46.53N 93.71W
07/22/2014 E70 MPH AITKIN MN LAW ENFORCEMENT
NUMEROUS TREES DOWN THROUGHOUT THE COUNTY
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
111 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND DMG FLOODWOOD 46.93N 92.92W
07/22/2014 ST. LOUIS MN TRAINED SPOTTER
TREES DOWN. ONE WAS 12 INCHES IN DIAMETER.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
117 AM CDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND DMG GRAND LAKE 46.88N 92.40W
07/22/2014 ST. LOUIS MN PUBLIC
POWER OUTAGE.
&&
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 120 AM CDT TUE JUL 22 2014 MNZ012-019-020-220700- CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE- 120 AM CDT TUE JUL 22 2014 ...STRONG STORMS IN THE EMBARRASS AND BABBITT AREA... AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SKIBO...MOVING EAST AT 45 MPH. EXPECT WIND GUSTS AROUND 40 MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... RIDGE BY 125 AM... BABBITT BY 130 AM... WHYTE BY 145 AM... IF OUTDOORS...BE ALERT FOR FALLING TREES AND LOOSE OBJECTS THAT MAY BE BLOWN AROUND. LAT...LON 4782 9143 4728 9135 4729 9229 4770 9237 GRANING
The Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 06:22 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree limb fell onto a garage.
A large tree about 24 inches in diameter was blown down onto a fence.
Several structures were damaged. Shingles were peeled off and soffits were uplifted.
Multiple 4 to 5 inch diameter tree limbs were knocked down and corn was flattened.
Several large trees were down on Little Sand Bay Road.
A 5 to 6 inch diameter tree was broken.
There was a measured 54 knot wind gust at the Ashland Marina.
There was a 54 knot wind gust measured at the Ashland Marina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533970, 533971, 533972, 533973, 533974, 533975, 533976, 533977, 533969.